Study: CV disease, diabetes ups Herceptin-related cardiac toxicity

Twitter icon
Facebook icon
LinkedIn icon
e-mail icon
Google icon

Elderly breast cancer patients with a history of cardiac disease or diabetes who are treated with trastuzumab (Herceptin, Hoffmann-LaRoche) were more likely to experience cardiac toxicity, according to a study in the Aug. 10 issue of Annals of Oncology. The authors noted that in most cases the patients recovered after trastuzumab was discontinued.  

Trastuzumab is a humanized monoclonal antibody that has been shown to benefit patients who have HER-2 overexpressing metastatic and early stage breast cancer. In an adjuvant setting, it improved disease-free and overall survival in breast cancer patients compared to chemotherapy alone and is now standard care for this patient group.

In clinical trials, trastuzumab has been associated with cardiac events in patients receiving concomitant chemotherapies such as anthracyclines. For ethical reasons, these and other trials excluded patients who are older than 65 years although women 65 years and older commonly develop the disease and are candidates for this therapy.

Cesar Serrano, MD, of the department of medical oncology at Vall d’Hebron University Hospital in Barcelona, Spain, and colleagues analyzed data on 45 patients with a median age of 75.9 years who received trastuzumab to assess cardiac safety and potential risk factors. They found that 26.7 percent of the patients experienced a cardiac event and 8.9 percent developed symptomatic congestive heart failure (CHF).  Left ventricular ejection fraction readings showed that most patients who experienced a cardiac event recovered after trastuzumab was discontinued.

In a breakdown of early stage and advanced cancer, the researchers found 12.5 percent of early stage breast cancer patients and 23.8 percent of the advanced breast cancer patients experienced asymptomatic cardiac toxicity. All of the CHF group had advanced breast cancer.

In an analysis of risk factors, Serrano and colleagues showed that a history of cardiac disease and diabetes mellitus increased trastuzumab-related cardiac toxicity. The authors cautioned that the study sample was small; however, the results might still provide insights for clinical care.

“Data obtained in this report can serve to advise clinicians to be aware of symptomatic and asymptomatic cardiac dysfunction in elderly patients, especially those with one or more CRF [cardiovascular risk factor],” they wrote. “[T]he fact that the mortality rate at five years after diagnosis of CHF in approximately 50 percent in patients greater than 65 years warrants close surveillance of early symptoms and cardiac function in the elderly breast cancer population to be treated with trastuzumab.

“Likewise,” Serrano et al concluded, “it is reasonable to refer elderly breast cancer patients to the cardiologist if one or more CRF are present before or during treatment with trastuzumab, to prompt a multidisciplinary approach to patient care.”